During an evaluation for myasthenia gravis, a 67-year-old white man on statin therapy was found to have a creatine kinase (CK) of 600 mg/dL (normal <200). Although the statin was discontinued, the CK remains at about 600; an aldolase determination is also slightly elevated. Except for drooping eyelids, the patient is asymptomatic; he has no myalgia, weakness, joint pains, or fasciculations. Lactate dehydrogenase, thyroid-stimulating hormone, liver enzymes, antinuclear antibodies, and electrolytes are normal. Should I subject this patient to a muscle biopsy? What other workup, if any, is indicated?
—Laura Otter, MD, Little Rock, Ark.
I would proceed with a muscle biopsy for several reasons: First, if it, as I suspect, does not show a statin myopathy pattern, you could safely restart the statin. Second, it might direct you to the cause of the elevated CK. Remember that besides the statins, there are many other medication and environmental causes of CK elevation (alcohol, drugs, etc.), especially the fibrates, including both gemfibrozil (which should never be given with a statin because of drug-interaction problems) and fenofibrate, along with niacin. Many physicians are adding those to statin therapy, forgetting that these agents have noticeably higher rates of muscle and liver toxicity than the statins do. I would discontinue any of these that are being used. Also, I would check if the patient is taking any “supplements” and stop them.
In addition, you may want to consider a rheumatology referral if you are still in doubt. A muscle biopsy is not a major procedure, and I would not want to withhold potential lifesaving therapy, which the statins are, from a patient if there is no clear reason for doing so.
—Robert M. Guthrie, MD (115-4)